Florida, 2014

Funnel Clouds in Florida, August 14, 2014

August 14, 2014 · NWS MFL · 2 events in 2 counties and zones

A deep tropical moisture plume was draped across South Florida ahead of a stationary cold front over North Florida resulting in scattered afternoon thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A deep tropical moisture plume was draped across South Florida ahead of a stationary cold front over North Florida resulting in scattered afternoon thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Aug 14, 12:43 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 14, 12:43 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
143 PM EDT THU AUG 14 2014

.AVIATION...

MORE INSTABILITY TODAY HAS LED TO QUICKER AND STRONGER DEVELOPMENT
OF STORMS THROUGH THE INTERIOR THIS EARLY AFTERNOON. MULTIPLE
OUTFLOWS ALREADY PRESENT SHOULD SOON INTERACT WITH THE SEA BREEZE
NEAR THE DEVELOPING SEA BREEZE AND BEST MOISTURE FOR
KFLL/KFXE/KPBI THIS AFTERNOON. OTHER CELLS NOW DEVELOPING JUST SW
OF KTMB WILL BE MOVING CLOSE TO KTMB/KMIA/KOPF THE REST OF TODAY.
POSSIBLE THAT THESE STORMS LAST A LITTLE DEEPER INTO THE EVENING
THAN USUAL...WITH A SOMEWHAT GREATER LIKELIHOOD OF BRIEF IFR CONDS
UNDER THE STRONGEST STORMS. EXPECTING SIMILAR COVERAGE FOR FRIDAY.

&&

.PREV DISCUSSION... /ISSUED 1028 AM EDT THU AUG 14 2014/

UPDATE...

UPDATED THE FORECAST FOR THE SHORT TERM BUT NO DRASTIC CHANGES.
THE FORECAST FOR THE AFTERNOON PERIOD STILL CONTAINS SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS BUT MAINLY FOCUSED IN THE
NORTHERN AND EASTERN PORTIONS OF THE PENINSULA. THE FACTORS
LEADING TO THIS FORECAST INCLUDE A WEAKENING UPPER LEVEL
RIDGE AS AN UPPER LEVEL TROUGH CONTINUES TO DEEPEN INTO THE
SOUTHEAST U.S. IN ADDITION THE REGIONAL SOUTHWESTERLY WINDS SHOULD
FAVOR SURFACE CONVERGENCE THIS AFTERNOON IN THE EASTERN HALF OF
THE PENINSULA. LASTLY THE LATEST MESO-SCALE MODEL GUIDANCE IS IN
AGREEMENT WITH THIS SCENARIO WITH CONVECTION CONCENTRATED IN THE
LAKE REGION AND ALONG THE EASTERN HALF OF THE PENINSULA THIS
AFTERNOON AND EARLY EVENING.

ALSO NOTEWORTHY ARE THE CLOUD CONVERGENCE LINES ACROSS THE
REGIONAL WATERS AND LIGHTER WINDS IN THE LOWER LEVELS. THESE
CONDITIONS FAVOR WATERSPOUT DEVELOPMENT.

60

PREV DISCUSSION... /ISSUED 817 AM EDT THU AUG 14 2014/

AVIATION...

SLIGHTLY MORE INSTABILITY BROUGHT BY COOLER H5 TEMPS AND A
CONTINUATION OF A SSE SEA BREEZE ALONG THE ATLANTIC
COAST...SHOULD LEAD TO MORE NUMEROUS STORMS TODAY. SHOWERS HAVE
FIRST DEVELOPED JUST NORTHWEST OF A KTMB/KMIA AROUND NOON WITH THE
SEA BREEZE THE PAST FEW DAYS...AND THIS MAY HAPPEN AGAIN. PERHAPS
ANY OUTFLOWS FROM THIS EARLIER DEVELOPMENT WILL BE MORE EFFECTIVE
WITH REGARDS TO SPAWNING ADDITIONAL STORMS THAN YESTERDAY. ONCE
AGAIN EXPECTING...MAINLY MORNING SHOWERS WITH POSSIBLY SOME
EMBEDDED THUNDER AT KAPF. ALTHOUGH KPBI MAY BE THE LAST TO
OBSERVE THUNDER LATER TODAY...IT MAY END UP BEING THE MOST ACTIVE
TERMINAL. BECAUSE OF THE ABOVE AND CURRENT POP FORECAST...HAVE
INSERTED TEMPO TSRA GROUPS THIS AFTERNOON.

PREV DISCUSSION... /ISSUED 403 AM EDT THU AUG 14 2014/

DISCUSSION...
MOISTURE PLUME CONTINUES OVER THE GULF OF MEXICO ALONG AND SOUTH
OF A FRONTAL BOUNDARY DRAPED ACROSS NORTH FLORIDA. THE SOUTHERN
EXTENT OF THE MOISTURE PLUME WAS ACROSS THE LOCAL EASTERN GULF
WATERS TOWARD THE LAKE REGION...WITH DRIER AIR OVER THE
SOUTHEASTERN HALF OF THE REGION AND INTO THE ATLANTIC WATERS AND
BAHAMAS. A FEW SHOWERS WERE DEVELOPING ONCE AGAIN ACROSS THE LOCAL
GULF WATERS AND MOVING INTO COLLIER COUNTY EARLY THIS MORNING.

DEEP LAYER SOUTHWESTERLY FLOW WILL CONTINUE ACROSS THE REGION
TODAY AROUND HIGH PRESSURE LOCATED ACROSS THE NORTHERN KEYS.
COLDER TEMPS ALOFT (-7 TO -8C AT 500MB) OVER THE GULF OF MEXICO
WILL BEGIN TO ADVECT INTO THE REGION TODAY AND ESPECIALLY FRIDAY.
THIS WILL STEEPEN THE MID LEVEL (700-500MB) LAPSE RATES TO -6 TO
-6.5 C/KM. THIS WILL ALLOW FOR MORE NUMEROUS CONVECTION
TODAY AND FRIDAY...AND SOME STRONGER STORMS. INITIAL ACTIVITY IS
FORECAST TO DEVELOP IN THE DEEPER MOISTURE ACROSS THE LAKE
REGION...WITH NUMEROUS SHOWERS AND STORMS DEVELOPING ALONG THE
EAST COAST SEA BREEZE IN THE AFTERNOON...ESPECIALLY FROM
NORTHEASTERN MIAMI-DADE NORTHWARD. LOCALLY HEAVY RAIN AND ISOLATED
STREET FLOODING IS ALSO POSSIBLE. TEMPERATURES WILL BE HOT TODAY
WITH HIGHS IN THE LOW TO MID 90S.

SIMILAR CONDITIONS ARE EXPECTED ON FRIDAY...EXCEPT THE RIDGE AXIS
WILL SHIFT SLIGHTLY NORTHWARD...AND THE BEST CHANCES FOR RAIN WILL
SHIFT TO CENTRAL BROWARD COUNTY NORTHWARD AS WELL.

THE DEEP LAYERED RIDGE WILL REMAIN ACROSS SOUTH FLORIDA THROUGH
THE WEEKEND...BUT DRIER AIR AND EVEN SOME SAL IS FORECAST TO PUSH
WEST ACROSS THE BAHAMAS AND INTO THE SOUTH FLORIDA...ESPECIALLY ON
SUNDAY. THIS MAY LIMIT OVERALL THUNDERSTORM CHANCES...BUT ANY
STORMS THAT DEVELOP MAY BE CAPABLE OF PRODUCING STRONG WIND GUSTS.
DRY AIR AND SAL MAY CONTINUE ACROSS THE REGION ON MONDAY AHEAD OF
A TROPICAL WAVE...WITH MINIMAL ACTIVITY ACROSS SOUTH FLORIDA.

THE RIDGE WILL BEGIN TO LIFT NORTH OF THE REGION EARLY NEXT
WEEK...WITH EASTERLY FLOW RETURNING. GUIDANCE IS IN RELATIVELY
GOOD AGREEMENT ON THE NORTHERN PORTION OF A TROPICAL WAVE
TRAVERSING SOUTH FLORIDA BEGINNING AS EARLY AS MONDAY NIGHT AND
CONTINUING THROUGH WEDNESDAY...WITH MUCH HIGHER RAIN CHANCES
ACROSS THE REGION.

HIGH AND LOW TEMPERATURES ARE FORECAST TO BE WITHIN A COUPLE
DEGREES OF NORMALS EACH DAY.

AVIATION...
VFR CONDITIONS SHOULD PREVAIL THROUGH THE BULK OF THE MORNING
TODAY WITH LIGHT SSW WINDS. SLIGHTLY BETTER AFTERNOON SHRA/TSTM
COVERAGE WILL BE POSSIBLE TODAY DUE TO AN INCREASE IN MOISTURE
AND INSTABILITY COMPARED TO THE PAST FEW DAYS. THE BEST CHANCE FOR
SHOWERS WILL REMAIN ALONG THE GULF COAST/SITE APF THROUGH THE
MORNING PERIOD BEFORE SHIFTING TO THE INTERIOR AND EAST COAST
AREAS THROUGH THE AFTERNOON HOURS. WINDS ALONG THE ATLANTIC COAST
WILL SHIFT TO THE SSE AS THE EAST COAST SEA BREEZE DEVELOPS AND
BEGINS TO PUSH INLAND. KEPT VCTS ALONG THE EAST COAST THROUGH THE
AFTERNOON HOURS TO ACCOUNT FOR THIS ENHANCED POSSIBILITY.

MARINE...
SOUTH TO SOUTHWEST WINDS GENERALLY AROUND 10 KNOTS OR LESS ARE
FORECAST TO PREVAIL THE REMAINDER OF THE WEEK AND INTO THE
UPCOMING WEEKEND WITH WAVE HEIGHTS GENERALLY TWO FEET OR LESS
DURING THIS PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  77  92  77  92 /  20  70  30  40
FORT LAUDERDALE  80  93  80  91 /  20  60  10  30
MIAMI            79  92  79  92 /  20  50  10  30
NAPLES           77  90  77  91 /  20  40  10  30

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

SHORT TERM...60/BD
LONG TERM....84/AK
AVIATION...21/KM
Hazardous weather outlook, Aug 14, 7:47 AM EST, 6 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
847 AM EDT THU AUG 14 2014

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
150100-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM
TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-
COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM-
GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM
20 TO 60 NM-
847 AM EDT THU AUG 14 2014

...NUMEROUS THUNDERSTORMS WITH LOCALIZED FLOODING POSSIBLE...
...SLIGHT CHANCE OF WATERSPOUTS GULF AND ATLANTIC WATERS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: NUMEROUS THUNDERSTORMS WILL BE POSSIBLE
TODAY...MAINLY THROUGH THE AFTERNOON AND EVENING HOURS ACROSS THE
INTERIOR AND EAST COAST AREAS. THE MAIN THREATS WILL BE
FREQUENT LIGHTNING STRIKES, GUSTY WINDS, AND LOCALLY HEAVY RAIN.

WIND: A FEW THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS
UP TO 50 MPH.

FLOODING: LOCALIZED FLOODING WILL BE POSSIBLE THROUGH THE
AFTERNOON AND EARLY EVENING HOURS.

WATERSPOUTS: THERE IS A SLIGHT CHANCE OF WATERSPOUTS ACROSS THE GULF
AND ATLANTIC WATERS TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED TO NUMEROUS THUNDERSTORMS WILL REMAIN IN THE FORECAST
FRIDAY...ESPECIALLY OVER THE INTERIOR AND EAST COAST AREAS.
FREQUENT LIGHTNING, GUSTY WINDS AND HEAVY RAINFALL WILL BE
POSSIBLE WITH THIS ACTIVITY FRIDAY. SOME DRIER AIR WILL BE
EXPECTED SATURDAY AND SUNDAY...WHICH SHOULD LIMIT THE
THUNDERSTORM COVERAGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, Aug 14, 12:05 PM EST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
105 PM EDT THU AUG 14 2014

FLZ067-141730-
INLAND PALM BEACH COUNTY FL-
105 PM EDT THU AUG 14 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN INLAND PALM BEACH
COUNTY ...

* UNTIL 130 PM EDT

* AT 104 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM NEAR HOLEY LAND WILDLIFE REFUGE...OR 15 MILES
  SOUTH OF SOUTH BAY...MOVING NORTHEAST AT 15 MPH.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...UP
TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF
THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

* THE STORM WILL AFFECT...
  HOLEY LAND WILDLIFE REFUGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE A SAFE DISTANCE BETWEEN OTHER VEHICLES.

&&

LAT...LON 2634 8069 2644 8082 2661 8060 2643 8050
TIME...MOT...LOC 1704Z 241DEG 13KT 2645 8066
Special weather statement, Aug 14, 12:47 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
147 PM EDT THU AUG 14 2014

FLZ070-071-141815-
INLAND COLLIER COUNTY FL-INLAND BROWARD COUNTY FL-
147 PM EDT THU AUG 14 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN INLAND COLLIER
COUNTY AND SOUTHWESTERN INLAND BROWARD COUNTY...

* UNTIL 215 PM EDT

* AT 146 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM OVER BIG CYPRESS NATIONAL PRESERVE...OR 12
  MILES NORTH OF MONROE STATION...MOVING NORTHEAST AT 20 MPH.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...UP
TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF
THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

* THE STORM WILL AFFECT...
  BIG CYPRESS NATIONAL PRESERVE AND MILE MARKER 60 ON ALLIGATOR
  ALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE A SAFE DISTANCE BETWEEN OTHER VEHICLES.

&&

LAT...LON 2595 8103 2599 8125 2623 8100 2606 8086
TIME...MOT...LOC 1746Z 221DEG 17KT 2603 8104
Special weather statement, Aug 14, 1:47 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
247 PM EDT THU AUG 14 2014

FLZ067-141930-
INLAND PALM BEACH COUNTY FL-
247 PM EDT THU AUG 14 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL INLAND PALM BEACH
COUNTY ...

* UNTIL 330 PM EDT

* AT 247 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
  NEAR PAHOKEE...MOVING EAST AT 20 MPH.

THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH.  LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

* THE STORM WILL AFFECT...
  PAHOKEE...CANAL POINT AND FREMD VILLAGE-PADGETT ISLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE A SAFE DISTANCE BETWEEN OTHER VEHICLES.

RESIDENTS SHOULD REMAIN ON THE ALERT FOR ADDITIONAL STATEMENTS AND
POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

&&

LAT...LON 2684 8044 2680 8069 2682 8068 2684 8065
      2689 8062 2693 8062 2696 8060 2696 8043
TIME...MOT...LOC 1847Z 253DEG 17KT 2688 8073

BAXTER

The radar

The Miami radar (KAMX), 76 km away, was scanning. The volume nearest the first event began at 19:00 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud. Local standard time, as filed.

Funnel Cloud, Broward

When
August 14, 2:03 PM EST
Where
Broward County, 1.18 mi W of Coconut Creek
Reported by
Trained Spotter
Coordinates
26.249, -80.149

A trained spotter reported a funnel cloud west of the Pompano Beach Airpark. Additional report from a member of the public was also received.

Funnel Cloud, Palm Beach

When
August 14, 2:20 PM EST
Where
Palm Beach County, 3.58 mi WNW of Palm Beach Gardens
Reported by
Public
Coordinates
26.820, -80.123

A member of the public relayed a report of a brief funnel cloud via social media in Palm Beach Gardens.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533854, 533856.